How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Sarah Snow Your Own Question
Sarah Snow
Sarah Snow,
Category: Dog
Satisfied Customers: 282
Experience:  Veterinarian at The Vet Clinic East
95832735
Type Your Dog Question Here...
Sarah Snow is online now
A new question is answered every 9 seconds

My 11yr old pug developed a cough about 4 months ago and was

Customer Question

Hi!My 11yr old pug developed a cough about 4 months ago and was diagnosed with chronic bronchitis. He started with 16 mg of methylprednisolone and antibiotics. His condition soon improved (no more cough), however he was still breathing with his belly. Also x-rays showed quite an improvement. He was tapered down to 8 mg. First few days little cough came back but then settled back to normal. In the meantime, that was a month ago, he developed an anemia (drug related) that is now almost under control (improving each week in 1 month period). In that month when he was anemic his reduction from 16 mg to 8 mg started (at that point we didn't know the anemia cause yet) and what also started was some kind of sleep apnea. He developed difficulty breathing in (inhaling) through his nose only when sleeping. Like he is pulling air in and you hear interruption sounds like snorting. Sometimes he even forgets to take a breath (in his sleep) and wakes up gasping for air. A couple of times he even rolled over like he was completely out of oxygen. I noticed this mostly in the first days of tapering down methlyprednisolone. A week ago his steroid dosage was tapered further down to 4 mg. Again he is showing more sleep apnea and we don't get much sleep these couple of days. I have mentioned this to his vet and he said that we might have to put him up to a higher dosage again if it doesn't get better soon. He also mentioned there could be some sort of physical obstacle (brachycephalic syndrome). Do you think I should wait a couple of more days (that worsening could be from tapered dose again) or would it make sense to get him back to a higher dosage (even though this could be a physical obstacle - do steroids here also play a part, inflammation wise)?
Submitted: 6 months ago.
Category: Dog
Expert:  Sarah Snow replied 6 months ago.

Hello,

I am Dr. Snow, and I can try and help you today! It very well may be brachycephalic syndrome causing some airflow obstruction, however, if he tolerated the higher dose of steroids well, it would not be a bad idea to up the dosage again to see if that gives him some relief.

To decrease the likelihood of any GI symptoms from the steroids, you could add in a daily dose of Pepcid.

Here is a good link for info about brachycephalic syndrome:

https://www.youtube.com/watch?v=-bOwDBowtds

Customer: replied 6 months ago.
Hi Dr. Snow, thank you for your answer. I called the vet this morning and we put him back on a higher dosage and antibiotic as well. How soon do you think we should see an improvement? If I am not imagining I think he was a bit better already when taking a nap (didn't have that much interruptions in his sleep). What else can we do to make him comfortable?
Expert:  Sarah Snow replied 6 months ago.

Hello,

Glad to hear he may be a bit better already! Prednisone works pretty quickly so you should see results within the first 24-48 hours. Sometimes a humidifier can help as well. Let me know if you have any other questions!

Dr. Snow